Trastuzumab interruption and treatment-induced cardiotoxicity in early HER2-positive breast cancer

Anthony F. Yu, Nandini U. Yadav, Betty Y. Lung, Anne A. Eaton, Howard T. Thaler, Clifford A. Hudis, Chau T. Dang, Richard M. Steingart

Research output: Contribution to journalArticlepeer-review

35 Scopus citations

Abstract

Trastuzumab improves outcomes among patients with HER2-positive breast cancer but is associated with a risk of treatment-induced cardiotoxicity (TIC). It is unclear how frequently TIC leads to trastuzumab interruption outside of prospective trials, and how TIC is managed in clinical practice. Patients with HER2-postive breast cancer receiving adjuvant trastuzumab from 2005 to 2010 were identified (n = 608). We evaluated the incidence, risk factors, and management of trastuzumab interruption due to TIC. In total, 488 (80 %) patients were treated with anthracycline prior to trastuzumab. Trastuzumab was interrupted in 108 (18 %) patients. Cumulative trastuzumab dose was lower in the interrupted group (median 86 vs. 108 mg/kg, p < 0.0001). The most common reason for interruption was TIC (66 of 108 patients): 20 had symptomatic heart failure and 46 had asymptomatic left ventricular ejection fraction (LVEF) decline. Patients with trastuzumab interruption for TIC were older (54 vs. 50 years, p = 0.014) with lower LVEF before anthracycline (63 vs. 67 %, p < 0.0001) and trastuzumab (62 vs. 67 %, p < 0.0001) therapy. Mean LVEF at baseline, TIC diagnosis, and follow-up after trastuzumab interruption was 63, 45, and 55 %, respectively. Thirty-three of 66 patients with TIC were re-challenged with trastuzumab, and five patients had recurrent LVEF decline. In clinical practice, trastuzumab interruption is common and most often due to TIC, with most patients receiving anthracycline prior to trastuzumab. Cardiac dysfunction improves after trastuzumab interruption but may not fully recover to baseline. Strategies to minimize cardiotoxicity and treatment interruption should be investigated to prevent persistent left ventricular dysfunction in affected patients.

Original languageEnglish (US)
Pages (from-to)489-495
Number of pages7
JournalBreast Cancer Research and Treatment
Volume149
Issue number2
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

Keywords

  • Adjuvant therapy
  • Breast cancer
  • Cardiotoxicity
  • Heart failure
  • Trastuzumab

Fingerprint Dive into the research topics of 'Trastuzumab interruption and treatment-induced cardiotoxicity in early HER2-positive breast cancer'. Together they form a unique fingerprint.

Cite this